Minnesota, 2009

Winter Storm in Minnesota, December 23 to 26, 2009

December 23 to 26, 2009 · NWS MPX · 41 events in 41 counties and zones

S. the latter part of December, which produced nearly 48 hours of wintry precipitation across the Upper Midwest, starting the evening of December 23th.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very amplified weather pattern developed across the central U.S. the latter part of December, which produced nearly 48 hours of wintry precipitation across the Upper Midwest, starting the evening of December 23th.

Prior to the 23th of December, areas of light snow and light freezing drizzle occurred across the region, which caused the issuance of several winter weather advisories prior to the winter storm that developed late Wednesday afternoon. Two storm systems began to organize across the central Plains and northern Rockies on Wednesday, December 23th. The southern system caused a large shield of precipitation to develop across the Plains and Midwest, which moved northward into southern Minnesota and west-central Wisconsin the afternoon of December 23th. Several bands of heavy snow began to develop across southern Minnesota during the evening, which produced locally four to eight inches of snow south of the Twin Cities prior to midnight.

There was a break in the precipitation late Wednesday night and early Thursday before the next storm system began to affect Upper Midwest late Thursday afternoon and evening. This system was much warmer and caused the precipitation to switch to sleet and freezing rain across far south central Minnesota during the evening, which eventually spread northward across west-central Wisconsin prior to midnight.

Temperatures continued to rise during the overnight period of December 24th/25th, which caused the sleet and freezing rain to switch to light rain in west-central Wisconsin and portions of south-central and southeast Minnesota. Eventually the warmer air moved from west-central Wisconsin into most of east-central and central Minnesota the morning of December 25th. Periods of heavy wet snow switched over to light snow and sleet across east-central Minnesota the morning of December 25th. Most of southern and central Minnesota had temperatures rise near or above freezing the afternoon of December 25th, which compacted the heavy wet snow. The last of the storm systems began the evening of December 25th and lasted until Saturday morning December 26th in portions of west-central Minnesota. By the time the large storm system exited the Great Lakes, between 6 and 18 inches of snow fell across the warned area, with slightly lesser amounts where sleet and freezing rain were predominate.

Some of the higher snowfall totals from this event include: 18 inches at Olivia, 17 inches at Sacred Heart, Chaska and Welcome, 16 inches at Morgan and Lester Prairie, and 15 inches at Prior Lake, Annandale and Brownton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 23, 3:59 PM CST, 1 minute earlier.

Area forecast discussion, Dec 23, 3:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CST WED DEC 23 2009

.DISCUSSION...

THE MAKINGS FOR A MAJOR WINTER STORM FOR THE UPPER MISSISSIPPI
VALLEY CONTINUE TODAY. THE COUPLING OF TWO UPPER LOWS...ONE
CURRENTLY OVER SASKATCHEWAN AND THE OTHER OVER NEW MEXICO...IS
PROJECTED TO OCCUR TO OUR SOUTH BY CHRISTMAS DAY. DETAILS ARE A
LITTLE CLEARER TODAY...BUT PLENTY OF QUESTIONS REMAIN.

FIRST...IT IS BEGINNING TO LOOK LIKE THERE WILL BE THREE
WAVES OF PRECIPITATION OVER THE NEXT 48 HOURS. THE FIRST
ASSOCIATED WITH WARM ADVECTION TONIGHT. SNOW ACCUMULATION OF 3 TO
5 INCHES FORECAST FOR MUCH OF THE AREA WITH A LITTLE LESS OVER
WEST CENTRAL WISCONSIN AND FAR SOUTHERN MN DUE TO WARM AIR CONCERNS.
THE LOW LEVEL PROFILE IN TODAYS MODEL RUNS ARE A LITTLE
COOLER...BUT THE NAM REMAINS THE WARMEST AND ON THE EDGE FOR
FREEZING RAIN...SLEET AND SNOW FROM AROUND ALBERT LEA THROUGH
MENOMONIE TO LADYSMITH. THEREFORE...CONTINUED A MIX THROUGH MUCH
OF THE FORECAST PERIOD FOR THESE AREAS BUT EMPHASIZED SNOW AS THIS
WAS THE PREDOMINATE TYPE.

THE SECOND AND THIRD ROUNDS OF PRECIPITATION ARE TOMORROW
AFTERNOON AND EVENING AND THEN LATE TOMORROW NIGHT AND PART OF
CHRISTMAS DAY WHEN A SIGNIFICANT PV ANOMALY APPROACHES FROM THE
SOUTH. TRENDS IN THE DETERMINIST RUNS TODAY ARE FOR MORE QPF. IN
FACT...ALL NOW HAVE 2 TO 2.5 INCHES ALONG AND WEST OF INTERSTATE
35 BY THE END OF CHRISTMAS DAY. 295/300K THETA CHARTS SHOW A LONG
DURATION OF UPGLIDE AND STRONG ADIABATIC OMEGA. MIXING RATIOS
CLIMB INTO THE 3 TO 4 G/KG RANGE AS PW PEAKS NEAR 250 PERCENT OF
NORMAL.

FORECAST TODAY WAS TO USE A BLEND OF THE PREVIOUS FORECAST ALONG
WITH WEIGHT ON THE DETERMINISTIC RUNS...WITH THE MOST WEIGHT
PLACED ON THE GFS. IN THE END...THIS RESULTED IN A FEW MORE
INCHES OF STORM TOTAL SNOW ACCUMULATION FOR THE FORECAST AREA.
GRIDDED SNOW ACCUMULATION BY FRIDAY EVENING RANGES FROM 20 TO 22
INCHES ALONG AND WEST OF INTERSTATE 35 TO THE DAKOTAS BORDER WITH
15 TO 20 INCHES EAST OF INTERSTATE 35 AND ALL OF WEST CENTRAL WI.

IT WAS INTERESTING TO NOTE TODAY THAT THE CIPS ANALOG SITE USING THE
12Z GFS ONLY FOUND ONE ANALOG AND THAT WAS THE HALLOWEEN BLIZZARD
(110191). THIS UNDERSCORES HOW DIFFICULT IT IS WITH THE PHASING OF UPPER
LOWS.

EVENTUALLY...THIS SYSTEM WILL PULL OFF TO THE EAST LATE IN THE
WEEKEND WITH DRY WEATHER INDICATED FOR EARLY NEXT WEEK. THE NEXT
THREAT FOR PRECIPITATION WOULD BE MID TO LATE NEXT WEEK.

&&

.AVIATION... /18Z TAF ISSUANCE/

LONG DURATION WINTER STORM WILL GETTING UNDERWAY THIS AFTERNOON.
UPPER LEVEL LOW PRESSURE OVER NEW MEXICO IS HELPING TO DEVELOP A
SFC INVERTED TROUGH FROM OKLAHOMA INTO IOWA. THIS TROUGH WILL
BECOME BETTER DEVELOPED THROUGH TONIGHT AND HELP FOCUS
PRECIPITATION DEVELOPMENT THIS AFTERNOON INTO THIS EVENING. SNOW
SHOWERS WILL EXPAND IN COVERAGE ACROSS SOUTH CENTRAL MN THIS
AFTERNOON WHILE A MORE SIGNIFICANT BAND OF PRECIPITATION MOVES
NORTHWARD FROM WESTERN IOWA. INITIALLY SNOW SHOWERS WILL BE SHORT
LIVED BUT WILL DROP VSBY DOWN TO 1 TO 2 SM. BEST FORCING ARRIVES
THIS EVENING AND OVERNIGHT WITH A PERIOD OF LIGHT TO MODERATE
SNOWFALL ACROSS THE TERMINALS WITH A MIX OF ICE PELLETS OR
FREEZING RAIN POSSIBLE ACROSS EXTREME SOUTH CENTRAL MN AND CENTRAL
WI. A BREAK IN THE FORCING AND A PERIOD OF DRIER AIR ALOFT ARRIVES
THURSDAY MORNING WHICH WILL DECREASE PRECIP INTENSITY AND POSSIBLY
LEADING TO SOME FZDZ SOUTHEAST. SNOW WILL PICK UP AGAIN LATE
THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY MORNING BEFORE
DECREASING IN INTENSITY FRIDAY AFTERNOON. DETAILS FOLLOW...

KMSP...CIGS AROUND 3 KFT WILL DECREASE THROUGH THE AFTERNOON. MORE
INTENSE AND PERSISTENT SNOW SHOWERS WILL ARRIVE AFTER 22Z OR
BRINGING VSBY DOWN TO 1 TO 2 SM OR SO. BEST FORCING ARRIVES
AROUND 02 OR 03Z AND EXPECT 3/4SM VSBY WITH 1/2SM POSSIBLE AT
TIMES LATE THIS EVENING AND EARLY TONIGHT. FORCING WILL WANE
TOWARDS DAYBREAK THURSDAY LEADING TO LOWER SNOW INTENSITY AND SOME
IMPROVEMENT IN CIG/VSBY BUT MAGNITUDE IS NOT QUITE CLEAR. A SMALL
CHANCE FOR ICE PELLETS REMAINS THURSDAY MORNING AS WELL BUT
ATMOSPHERE LOOKS TO BE COLDER THAN EARLIER THOUGHT SO WILL STICK
WITH ALL SNOW. ANOTHER SURGE OF SNOW WILL ARRIVE LATE THURSDAY
MORNING AND CONTINUES THROUGH THURSDAY AFTERNOON WITH MORE 1/2 TO
1 SM VSBY. EAST-NORTHEAST WINDS WILL CONTINUE THROUGH THE PERIOD
WITH A SLIGHT SHIFT TO MORE A MORE NORTHERLY COMPONENT THURSDAY
AFTERNOON. SPEEDS OF 12 TO 15 KTS ARE EXPECTED WITH GUSTS TO THE
LOW 20S. SNOWFALL BY 12Z THURSDAY LOOKS TO BE IN THE 3 TO 5 INCH
RANGE. TOTAL SNOW AMOUNTS BY FRIDAY EVENING LOOK TO RANGE FROM 15
TO 20 INCHES.

KAXN/KSTC/KRWF...CONDITIONS WILL DETERIORATE THROUGH THE AFTERNOON
STARTING AT KRWF WHERE SNOW SHOWERS WILL BEGIN BY 19Z OR SO WITH
AN INCREASE IN SNOW COVERAGE LATER THIS AFTERNOON. HAZY CONDS WILL
CONTINUE AT KAXN AND KRWF AS WELL. SNOWFALL WILL EXPAND NORTHWARD
THROUGH LATE AFTERNOON WITH THE FOCUS FOR SNOW AT KRWF DURING THE
EVENING THE FROM MID EVENING THROUGH LATE TONIGHT AT KAXN/KSTC.
LULL EXPECTED FROM EARLY THURSDAY MORNING INTO LATE MORNING BUT
SNOW WILL LIKELY TO FALL JUST AT A REDUCED RATE. CIGS/VSBY WILL BE
TRICKY DURING THE LULL BUT LOOK TO HOVER AROUND THE IFR/MVFR
THRESHOLD. HEAVIER SNOW WILL RETURN AROUND MIDDAY AND CONTINUE
THROUGH THE AFTERNOON. EAST-NORTHEAST WINDS WILL CONTINUE THEN
TURN NORTHERLY THURSDAY. SNOWFALL FROM THIS AFTERNOON UNTIL 12Z
THURSDAY SHOULD RANGE FROM 4 TO 6 INCHES. STORM TOTAL SNOWFALL BY
FRIDAY EVENING LOOKS TO RANGE FROM 18 TO 24 INCHES WITH THE
HIGHEST AMOUNTS FROM KRWF TO KSTC.

KRNH/KEAU...KRNH WILL SEE MUCH THE SAME CONDITIONS AT KMSP WITH
SNOW INCREASING IN COVERAGE AND INTENSITY LATE THIS AFTERNOON WITH
THE BULK OF IT ARRIVING EARLY THIS EVENING...FOLLOWED BY A LULL
THURSDAY MORNING. KEAU WILL BE TRICKIER AS THE TERMINAL WILL BE
CLOSER TO WARMER AIR TRYING TO COME ON ALOFT. MAY SEE SOME FZDZ AS
FORCING INCREASE LATE THIS AFTERNOON BUT THE ATMOSPHERE IS LOOKING
COLDER THAN EARLIER FORECAST. THEREFORE EXPECT MAINLY SNOW THIS
EVENING AND TONIGHT BUT WILL NEED TO WATCH THE POSSIBILITY OF ICE
PELLETS. FORCING AND MOISTURE DECREASE THURSDAY MORNING BRINGING A
LULL IN THE PRECIP BUT THIS MAY BE THE BEST CHANCE FOR FZDZ AT
KEAU BEFORE SNOW INCREASES BY THURSDAY AFTERNOON. KEAU SNOW
AMOUNTS WILL HINGE ON PRECIP TYPE. IF CURRENT THINKING OF MAINLY
SNOW TONIGHT PANS OUT THEN 2 TO 4 INCHES ARE POSSIBLE BY 12Z
FRIDAY. WINDS WILL BE PRIMARILY EAST-NORTHEAST THROUGH THE PERIOD.
..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR BLUE EARTH-
     BROWN-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-STEELE-WASECA-
     WATONWAN-YELLOW MEDICINE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
     FOR BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEVENS-
     TODD.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-
     ISANTI-KANDIYOHI-MCLEOD-MEEKER-RAMSEY-SCOTT-SHERBURNE-
     STEARNS-SWIFT-WASHINGTON-WRIGHT.

WI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

RAH/MDB
Hazardous weather outlook, Dec 23, 1:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CST WED DEC 23 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
110 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POWERFUL WINTER STORM WILL BEGIN TO AFFECT THE AREA THIS
AFTERNOON AND TONIGHT. SNOW WILL INCREASE IN COVERAGE AND INTENSITY
FROM SOUTH TO NORTH THROUGH THIS EVENING. SOME FREEZING DRIZZLE
MAY PRECEDE THE SNOW ACROSS PORTIONS OF WEST CENTRAL WISCONSIN.
SNOW AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE ACROSS WEST CENTRAL
WISCONSIN AND FROM 3 TO 6 INCHES ACROSS THE MINNESOTA PORTION OF
THE OUTLOOK AREA THROUGH EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WILL CONTINUE THURSDAY AND FRIDAY WITH A LULL IN
THE PRECIPITATION INTENSITY THURSDAY MORNING. PRECIPITATION
INTENSITY WILL RAMP UP THURSDAY AFTERNOON. MOST OF THE OUTLOOK AREA
WILL SEE SNOW BUT THERE IS A THREAT OF LIGHT FREEZING RAIN AND
SLEET... MAINLY FROM FAR SOUTHERN MINNESOTA INTO EASTERN PORTIONS
OF WEST CENTRAL WISCONSIN. SNOW WILL CONTINUE THURSDAY NIGHT INTO
FRIDAY MORNING. TOTAL SNOW AMOUNTS FROM WEDNESDAY AFTERNOON
THROUGH FRIDAY NIGHT ARE EXPECTED TO EXCEED A FOOT ACROSS THE AREA
WITH SOME TOTALS IN EXCESS OF 20 INCHES ACROSS PARTS OF CENTRAL
MINNESOTA. MONITOR THE LATEST FORECASTS AND STATEMENTS ISSUED BY
THE NATIONAL WEATHER SERVICE...ESPECIALLY IF YOU HAVE TRAVEL
PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 winter storm. Local standard time, as filed.

Winter Storm, Martin

When
December 23, 4:00 PM CST to December 25, 12:00 PM CST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Three storm systems affected Martin County over a period of 48 to 60 hours. Although most of the snow occurred by the morning of the 25th, lingering flurries continued through the morning of the 26th. Snowfall totals by the morning of 26th, ranged from 14 to 17 inches.

Winter Storm, Blue Earth

When
December 23, 5:00 PM CST to December 25, 12:00 PM CST
Where
Blue Earth forecast zone
Reported by
COOP Observer
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Three storm systems affected Blue Earth County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 9 to 14 inches, with the higher amounts in the western part of the county.

Winter Storm, Le Sueur

When
December 23, 5:00 PM CST to December 25, 12:00 PM CST
Where
Le Sueur forecast zone
Reported by
COOP Observer
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Three storm systems affected Le Sueur County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 15 inches.

Winter Storm, Nicollet

When
December 23, 5:00 PM CST to December 25, 12:00 PM CST
Where
Nicollet forecast zone
Reported by
COOP Observer
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Three storm systems affected Nicollet County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 15 inches.

Winter Storm, Rice

When
December 23, 5:00 PM CST to December 25, 3:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Three storm systems affected Rice County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 15 inches, with higher amounts in the northwest part of the county.

Winter Storm, Watonwan

When
December 23, 5:00 PM CST to December 25, 12:00 PM CST
Where
Watonwan forecast zone
Reported by
COOP Observer
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Three storm systems affected Watonwan County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 14 to 17 inches.

Winter Storm, Faribault

When
December 23, 5:00 PM CST to December 25, 12:00 PM CST
Where
Faribault forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Three storm systems affected Faribault County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 9 to 14 inches in the western part of the county. Much less occurred in the eastern part where freezing rain was more predominate on the 25th.

Winter Storm, Waseca

When
December 23, 5:00 PM CST to December 25, 12:00 PM CST
Where
Waseca forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Three storm systems affected Waseca County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches for mainly the northern part of the county.

Winter Storm, Steele

When
December 23, 5:00 PM CST to December 25, 3:00 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Three storm systems affected Steele County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches for mainly the northern part of the county.

Winter Storm, Goodhue

When
December 23, 5:00 PM CST to December 25, 3:00 AM CST
Where
Goodhue forecast zone
Reported by
COOP Observer
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Three storm systems affected Goodhue County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 6 to 9 inches, with higher amounts in the northwest part of the county.

Winter Storm, Brown

When
December 23, 6:00 PM CST to December 25, 12:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Three storm systems affected Brown County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 15 inches.

Winter Storm, Chippewa

When
December 23, 6:00 PM CST to December 26, 12:00 AM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Three storm systems affected Chippewa County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 12 inches.

Winter Storm, Dakota

When
December 23, 6:00 PM CST to December 25, 9:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Three storm systems affected Dakota County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 9 to 14 inches, with higher amounts in the western part of the county.

Winter Storm, Kandiyohi

When
December 23, 6:00 PM CST to December 25, 12:00 PM CST
Where
Kandiyohi forecast zone
Reported by
COOP Observer
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Three storm systems affected Kandiyohi County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches.

Winter Storm, Lac Qui Parle

When
December 23, 6:00 PM CST to December 26, 12:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
COOP Observer
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Three storm systems affected Lac Qui Parle County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches, with higher amounts in the northern part of the county.

Winter Storm, McLeod

When
December 23, 6:00 PM CST to December 25, 12:00 PM CST
Where
McLeod forecast zone
Reported by
COOP Observer
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Three storm systems affected McLeod County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 16 inches, with a local report of 19 inches east of Glencoe.

Winter Storm, Redwood

When
December 23, 6:00 PM CST to December 26, 12:00 AM CST
Where
Redwood forecast zone
Reported by
COOP Observer
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Three storm systems affected Redwood County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 16 inches, with higher amounts in the eastern part of the county.

Winter Storm, Renville

When
December 23, 6:00 PM CST to December 25, 12:00 PM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Three storm systems affected Renville County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches.

Winter Storm, Scott

When
December 23, 6:00 PM CST to December 25, 12:00 PM CST
Where
Scott forecast zone
Reported by
COOP Observer
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Three storm systems affected Scott County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 15 inches.

Winter Storm, Sibley

When
December 23, 6:00 PM CST to December 25, 12:00 PM CST
Where
Sibley forecast zone
Reported by
COOP Observer
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Three storm systems affected Sibley County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 15 inches.

Winter Storm, Yellow Medicine

When
December 23, 6:00 PM CST to December 26, 12:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
COOP Observer
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Three storm systems affected Yellow Medicine County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 9 to 14 inches, with higher amounts in the western part of the county.

Winter Storm, Carver

When
December 23, 7:00 PM CST to December 25, 12:00 PM CST
Where
Carver forecast zone
Reported by
COOP Observer
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Three storm systems affected Carver County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 12 to 18 inches.

Winter Storm, Hennepin

When
December 23, 7:00 PM CST to December 25, 12:00 PM CST
Where
Hennepin forecast zone
Reported by
COOP Observer
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Three storm systems affected Hennepin County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches.

Winter Storm, Meeker

When
December 23, 7:00 PM CST to December 25, 12:00 PM CST
Where
Meeker forecast zone
Reported by
COOP Observer
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Three storm systems affected Meeker County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches.

Winter Storm, Ramsey

When
December 23, 7:00 PM CST to December 25, 12:00 PM CST
Where
Ramsey forecast zone
Reported by
COOP Observer
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Three storm systems affected Ramsey County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 14 inches.

Winter Storm, Swift

When
December 23, 7:00 PM CST to December 26, 12:00 AM CST
Where
Swift forecast zone
Reported by
COOP Observer
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Three storm systems affected Swift County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches.

Winter Storm, Washington

When
December 23, 7:00 PM CST to December 25, 12:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Three storm systems affected Washington County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 11 inches.

Winter Storm, Wright

When
December 23, 7:00 PM CST to December 25, 12:00 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Three storm systems affected Wright County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches.

Winter Storm, Anoka

When
December 23, 8:00 PM CST to December 25, 12:00 PM CST
Where
Anoka forecast zone
Reported by
COOP Observer
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Three storm systems affected Anoka County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 9 to 13 inches.

Winter Storm, Chisago

When
December 23, 8:00 PM CST to December 25, 12:00 PM CST
Where
Chisago forecast zone
Reported by
COOP Observer
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Three storm systems affected Chisago County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches.

Winter Storm, Douglas

When
December 23, 8:00 PM CST to December 26, 12:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Three storm systems affected Douglas County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 6 to 10 inches.

Winter Storm, Pope

When
December 23, 8:00 PM CST to December 26, 12:00 AM CST
Where
Pope forecast zone
Reported by
COOP Observer
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Three storm systems affected Pope County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 6 to 11 inches.

Winter Storm, Sherburne

When
December 23, 8:00 PM CST to December 25, 12:00 PM CST
Where
Sherburne forecast zone
Reported by
COOP Observer
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Three storm systems affected Sherburne County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 13 inches.

Winter Storm, Stearns

When
December 23, 8:00 PM CST to December 25, 12:00 PM CST
Where
Stearns forecast zone
Reported by
COOP Observer
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Three storm systems affected Stearns County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 14 inches.

Winter Storm, Stevens

When
December 23, 8:00 PM CST to December 26, 12:00 AM CST
Where
Stevens forecast zone
Reported by
COOP Observer
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Three storm systems affected Stevens County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches.

Winter Storm, Benton

When
December 23, 9:00 PM CST to December 25, 12:00 PM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Three storm systems affected Benton County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches.

Winter Storm, Isanti

When
December 23, 9:00 PM CST to December 25, 12:00 PM CST
Where
Isanti forecast zone
Reported by
COOP Observer
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Three storm systems affected Isanti County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches.

Winter Storm, Kanabec

When
December 23, 9:00 PM CST to December 25, 12:00 PM CST
Where
Kanabec forecast zone
Reported by
COOP Observer
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Three storm systems affected Kanabec County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 13 inches.

Winter Storm, Mille Lacs

When
December 23, 9:00 PM CST to December 25, 12:00 PM CST
Where
Mille Lacs forecast zone
Reported by
COOP Observer
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Three storm systems affected Mille Lacs County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 12 inches.

Winter Storm, Morrison

When
December 23, 9:00 PM CST to December 25, 12:00 PM CST
Where
Morrison forecast zone
Reported by
COOP Observer
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Three storm systems affected Morrison County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 8 to 11 inches.

Winter Storm, Todd

When
December 23, 9:00 PM CST to December 26, 12:00 AM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Three storm systems affected Todd County over a period of 48 to 60 hours. Once the storm systems tapered off the morning of December 26th, snowfall totals ranged from 10 to 13 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200919, 200899, 200918, 200925, 200930, 200939, 206048, 206049, 206050, 206051, 200905, 200907, 200909, 200915, 200916, 200920, 200928, 200929, 200931, 200933, 200941, 200906, 200911, 200921, 200927, 200936, 200938, 200940, 200896, 200908, 200910, 200926, 200932, 200934, 200935, 200898, 200913, 200914, 200923, 200924, and more.